Reporting from Denver, Colorado, the authors studied 49 children and adolescents whose seizures reportedly worsened during carbamazepine (CBZ) therapy. In 26 well documented cases, the drug at therapeutic dose levels induced exacerbation of absence, atonic myoclonic and generalized tonic-clonic seizure patterns. The effect was dose-related in 10 patients. Three of 11 patients who had their first absence seizure when CBZ was introduced developed absence status. In addition to childhood absence, the epileptic syndromes worsened by CBZ included focal symptomatic (frontal lobe), Lennox-Gastaut, and severe myoclonic epilepsy of childhood. 
COMMENT: This is the sixth report concerning seizures induced or exacerbated by carbamazepine. Partial complex seizures are frequently responsive but absence, generalised tonic-clonic, focal, or myoclonic epilepsies may be worsened by CBZ. A slow withdrawal of the CBZ results in improved seizure control.